Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 11, NWS Key West, FL

October 30, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 30, 2016, 10:39 AM EDT for Monroe County, Florida. It took effect at Oct 30, 2016, 9:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2016, 10:39 AM EDT (14:39 UTC)
In effect from
Oct 30, 2016, 9:00 PM EDT
Expired
Oct 31, 2016, 2:00 AM EDT
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WHUS42 KKEY 301439
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1039 AM EDT SUN OCT 30 2016

FLZ076>078-310600-
/O.NEW.KKEY.CF.S.0011.161031T0100Z-161031T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1039 AM EDT SUN OCT 30 2016

...MINOR COASTAL FLOODING IS EXPECTED ACROSS LOW-LYING AREAS...

* COASTAL FLOODING...WATER LEVELS THROUGHOUT THE FLORIDA KEYS WILL BE
  ABOVE NORMAL THIS EVENING INTO THE OVERNIGHT HOURS...WITH MINOR
  COASTAL FLOODING AND INUNDATION OF LOW-LYING AREAS.

* TIMING...WATER LEVELS WILL PEAK BETWEEN 9 PM SUNDAY EVENING AND 2
  AM MONDAY...AT THE TIMES OF PREDICTED HIGH TIDES. NUISANCE COASTAL
  FLOODING WILL PERSIST FOR THE NEXT FEW DAYS DUE TO THE NEW MOON
  WITH ITS ASSOCIATED HIGH TIDES.

* IMPACTS...MINOR SALTWATER FLOODING OF LOW-LYING STREETS AND LOTS IS
  LIKELY. SOME STORM DRAINS WILL OVERFLOW...AND SOME DOCKS AND
  SEAWALLS WILL BE OVERTOPPED.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 30, 10:28 AM EDT, 11 minutes earlier.

Area forecast discussion, Oct 30, 10:28 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1028 AM EDT Sun Oct 30 2016

.DISCUSSION...
A loop of the KBYX doppler radar shows mainly weak and separated
showers moving rapidly westward, mainly focused over the Atlantic
waters out through the Straits, and in the vicinity of the Keys
island chain. There are no large areas of heavier showers or pockets
of rain like yesterday morning. Large high pressure extends from the
deep South to off the southeast coast. It remains breezy between this
high and broad low pressure across the northern Caribbean.
Temperatures along the island chain are slowly rising into the upper
70s under mostly cloudy skies.

The local early morning sounding shows even more moisture in the
profile when compared to yesterday morning. Total precipitable water
tallied in nearly 2.35 inches...nearly an inch above the averaged
amounts for this time of year. But any upper level support for
organized convection is shunted well to the west and northwest of our
area. We are conditionally unstable enough to carry a mid to high
chance of measurable precipitation. But we expect a continuation of
what is currently on radar, namely, separated light showers of a
cellular nature. Fast-paced as well, so any episodes of rainfall
should be relatively short-lived. No change in the zone forecast is
planned for late this morning.

&&

.MARINE...
A moderate to fresh breeze is expected to continue across most of the
marine zones surrounding the Florida Keys through the afternoon.
Decided to continue the advisory for small craft across the Gulf
waters well offshore from mainland Monroe county. Winds may diminish
for a short while through the heat of the day, making conditions
marginal there. But since winds should pick up again by this evening
and even moreso overnight, decided to keep the headline through the
remainder of the day. Expect no large changes on the upcoming coastal
waters update.

&&

.AVIATION...
Periods of light rain will impact the terminals through this evening
with some moderate showers possible as well. Short periods of
visibilities of 3-5SM and broken MVFR ceilings can be expected.
These impacts should last less than an hour at a time. Coverage of
showers should decrease after 06Z tonight. MVFR ceilings are likely
after 06Z. Expect east to northeast winds 10-13 knots with gusts 17-
20 knots primarily today.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory GMZ033-034-042>044-052>055-072>075.

&&

Public/Marine/Fire...04
Aviation/Nowcasts....MM
Data Collection......Rizzo

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 30, 10:32 AM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1032 AM EDT SUN OCT 30 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-311000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1032 AM EDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAWK CHANNEL...FLORIDA
STRAITS...AND DEEP GULF WATERS DUE TO SUSTAINED NORTHEAST TO EAST
SURFACE WINDS NEAR 20 KNOTS. SEAS UP TO 8 FEET ARE EXPECTED IN THE
GULF STREAM.

ISOLATED THUNDERSTORMS MAY IMPACT THE FLORIDA KEYS...AND SURROUNDING
NEARSHORE AND OFFSHORE WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL
BE CLOUD TO SURFACE LIGHTNING STRIKES.

MINOR COASTAL FLOODING OF LOW-LYING AREAS WILL OCCUR AT THE TIME OF
THE HIGHER HIGH TIDE...MAINLY FROM 900 PM SUNDAY EVENING UNTIL 200
AM MONDAY MORNING. NUISANCE SALTWATER FLOODING OF LOW ELEVATION
STREETS AND LOTS IS LIKELY. SOME STORM DRAINS WILL OVERFLOW...AND
SOME DOCKS AND SEAWALLS WILL BE OVERTOPPED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR PORTIONS OF
FLORIDA KEYS WATERS FROM MONDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.